Colorado, 2008

Hail and Lightning Strike in Colorado, July 24, 2008

July 24, 2008 · NWS BOU · 2 events in 1 county or zone

Two graduate students at Colorado State University were struck by lightning while standing under a tree. One man was killed instantly, the other died of his injuries a week later.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Two graduate students at Colorado State University were struck by lightning while standing under a tree. One man was killed instantly, the other died of his injuries a week later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 24, 2:30 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 24, 2:30 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 PM MDT THU JUL 24 2008

.SHORT TERM...UPPER LEVEL HIGH PRESSURE RIDGE OVER COLORADO WITH A
STRONGLY CAPPED MID-TROP PRETTY MUCH SUPPRESSING STORM DVLPMNT ON
THE PLAINS UNTIL ABOUT AN HOUR OR SO AGO. HOWEVER SINCE 20Z A FEW
LOW-TOP STORMS HAVE MANAGED TO FORM ALONG A DEWPT DISCONTINUITY AXIS
ALIGNED SW-NE ACROSS NRN BOULDER-NERN WELD COUNTIES. OTHER STORMS
HAVE ALSO POPPED OVER PARK COUNTY AND THE SRN FRONT RANGE FOOTHILLS.
CORE REFLECTIVITIES FM THE KFTG RADAR HAVE NOT BEEN ALL THAT HIGH
YET. HOWEVER WITH RUC BASED SFC CAPE VALUES CURRENTLY UP AROUND 1800
J/KG IN WELD COUNTY AND UP AGAINST THE NRN FOOTHILLS...WOULD EXPECT
TO SE FURTHER DEVELOPMENT IN THESE AREAS IN THE NEXT COUPLE OF
HOURS. MAY ALSO SEE NEW STORM DEVELOPMENT UP ALONG THE COLORADO/
WYOMING BORDER THIS EVENING WITH PASSAGE OF A WEAK THERMAL/
INSTABILITY TROF PASSING OVER THE AREA. AT THIS TIME MAIN THREAT FM
THESE SLOW MOVING STORMS ACCORDING TO INVERTED-V FCST SOUNDINGS WILL
BE STRONG/ DAMAGING DOWNBURST WINDS AND BRIEF MODERATE/HEAVY
RAINFALL. RAIN AMOUNTS LOCALLY UP A HALF INCH ARE POSSIBLE WITH
PRECIPITABLE WATER VALUES UP AROUND INCH. HAVE SEEN A SLIGHT
INCREASE IN PW VALUES IN THE PAST FEW HOURS AS THE SUBTROPICAL
MOISTURE PLUME BEGINS ITS SLOW NWRN SHIFT ACROSS THE STATE.

LATER TONIGHT...STRONG CONVECTION UP ACROSS NEBRASKA MAY SEND A FAIR
AMT OF LOW-LEVEL MOISTURE BACK INTO THE NERN COUNTIES TOWARDS
MORNING. LATEST RUC SHOWS THIS OCCURRING. NAM AND GFS ALSO SHOW PW
VALUES/HUMIDITIES INCREASING ON FRIDAY AS THE SUBTROPICAL MOISTURE
PLUME ALIGNS SW-NE ACROSS THE CWFA IN THE AFTERNOON. AT THIS TIME...
SUSPECT CONVECTION ON THE PLAINS WILL HOLD OFF UNTIL ERLY/
MID-AFTERNOON. WHEREAS COULD SEE AN EARLY START TO STORM GROWTH IN
MTN AND HIGH VALLEY AREAS SOUTH OF I-70. SHOULD CLOUD COVER DVLP
EARLIER THAN EXPECTED MAY NOT SEE TEMPERATURES CLIMB ABOVE THE 90
DEG MARK ON THE PLAINS. HOWEVER...STRONG HEATING DURING THE MORNING/
EARLY AFTERNOON SHOULD STILL SEND THE MERCURY INTO THE LOWER 90S AT
MOST PLAINS LOCALES. AFTER 21Z...THE THREAT FOR LOCALLY HEAVY
RAINFALL FM SLOW MOVING STORMS WILL INCREASE...ESPLY OVER AND NEAR
THE HIGHER ELEVATIONS. SHOULD SEE SCATTERED STORM COVERAGE BY LATE
AFTERNOON ACROSS THE ENTIRE CWFA.

.LONG TERM...ONLY SUBTLE DIFFERENCES BETWEEN THE MODELS...AND
MODULATION OF CONVECTION IN A WARM AND FAIRLY MOIST ENVIRONMENT WILL
BE HARD TO FORECAST MUCH IN ADVANCE. IN THE BIG PICTURE...UPPER
RIDGE OVER US DEVELOPS A WEAKNESS TO OUR SOUTH OR SOUTHWEST BY
MONDAY...ALLOWING SOME MOISTURE TO SEEP NORTHWARD...THEN THE RIDGE
WILL REBUILD WHICH SHOULD SHUT OFF THE DEEP MOISTURE. LOW LEVEL
FEATURES RATHER BENIGN BUT WILL PROBABLY DETERMINE WHICH DAYS WILL
BE THE MOST ACTIVE. MODELS STILL SHOWING CONVECTIVE BLOBS ALONG THE
EAST SLOPES FRIDAY EVENING AND SATURDAY EVENING...BUT PLACEMENT IS
NOT CONSISTENT. THE LOW LEVEL MOISTURE SEEMS TO BE MAXIMIZED FRIDAY
EVENING...THOUGH THERE COULD BE SOME HELP FROM A WEAK FRONT ON
SATURDAY EVENING. THIS LOOKS TO BE IN AN ENVIRONMENT WHICH IS
WARMING AND DRYING ALOFT HOWEVER. OVERALL SOME THREAT FOR LOCALIZED
SIGNIFICANT RAIN BUT NOT LOOKING LIKE A WIDESPREAD EVENT AS
SUBSTANTIAL FORCING IS ABSENT AND ENVIRONMENT IS MARGINAL. SUNDAY
LOOKS LIKE A TRANSITION DAY IN A SLIGHTLY DRIER ENVIRONMENT OVER THE
PLAINS...BUT MOISTURE MAY BE CREEPING IN FROM THE SOUTHWEST AS THE
DAY GOES ON. MONDAY LOOKING LIKE AN UP DAY AGAIN WITH POSSIBLE
INTERACTION OF INCREASED MOISTURE FROM THE SOUTHWEST AND THE TAIL
END OF A NORTHERN PLAINS SHORTWAVE...OF COURSE THE TIMING OF THIS
COULD BE OFF BY A DAY AT THAT RANGE.

ANALOG PRECIPITATION PROBABILITY MAPS FROM NOAA/ESRL/PSD WERE
INTERESTING TODAY...GIVING PROBABILITIES OF .10 INCH OF RAINFALL
FROM 20 TO 50 PERCENT EACH DAY SAT THROUGH MONDAY...THEN BACK TO A
CLIMATOLOGICAL 10-20 PERCENT FROM TUESDAY ON. EACH DAY HAD A
BULLSEYE OF 50 PERCENT OVER DOUGLAS AND JEFFERSON COUNTIES. SO WHILE
THE DETAILS ARE EPHEMERAL...THE ENVIRONMENT SEEMS TO JUSTIFY SOME
INCREASE TO ABOVE CLIMATOLOGICAL POPS...ESPECIALLY FOR THE EVENING
HOURS.

AS FOR OUR STREAK OF 90 DEGREE READINGS...LITTLE CHANGE TO THE
ENVIRONMENT BEYOND THE CONVECTIVE UPS AND DOWNS. SATURDAY AND SUNDAY
SHOULD HAVE ENOUGH SUN TO GET INTO THE 90S EVEN IF IT DOES CLOUD UP
LATE...MONDAY AND TUESDAY COULD BE A LITTLE COOLER DUE TO THE
INCREASED MOISTURE.

&&

.AVIATION...ISOLATED THUNDERSTORMS CAPABLE OF STRONG DOWNBURST WINDS
MAY PRODUCE GUSTY AND ERRATIC OUTFLOW WINDS AT DENVER AREA AIRPORTS
THRU MID-EVENING. PASSING HIGH BASED STORMS MAY ALSO PRODUCE A BRIEF
LIGHT TO MODERATE RAIN SHOWER. CLEARING SKIES ARE EXPECTED AFTER 03Z
THIS EVENING. THE CHANCE FOR THUNDERSTORMS WILL INCREASE ON FRIDAY
WITH THE BEST CHANCE FOR T-STORMS AFTER 21Z/FRIDAY.

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BAKER/GIMMESTAD
Hazardous weather outlook, Jul 24, 10:24 AM MST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1124 AM MDT THU JUL 24 2008

COZ030>051-251200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1124 AM MDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE FRONT RANGE AND
ADJOINING MOUNTAIN AREAS AFTER 1 PM TODAY. STORMS OVER HIGHER
ELEVATIONS GENERALLY SOUTH OF INTERSTATE 70 SHOULD BECOME SCATTERED
IN COVERAGE AFTER 2 PM. BRIEF HEAVY RAIN...OCCASIONAL LIGHTNING AND
WIND GUSTS TO 45 MPH WILL BE POSSIBLE WITH THESE SLOW MOVING
RELATIVELY WEAK STORMS.

OVER THE HIGH MOUNTAIN VALLEYS...LOWER FOOTHILLS AND ADJACENT HIGH
PLAINS...ISOLATED THUNDERSTORMS WILL MOVE OFF THE MOUNTAINS AROUND 3
PM TODAY. THESE HIGH BASED STORMS WILL BE CAPABLE OF DAMAGING
OUTFLOW WINDS TO 50 MPH...DEADLY CLOUD-TO-GROUND LIGHTNING AND
POSSIBLY A BRIEF HEAVY RAIN SHOWERS. FARTHER OUT ACROSS THE PLAINS...
THE CHANCE FOR THUNDERSTORMS WILL BE LOWER AND PROBABLY NOT UNTIL
EARLY THIS EVENING. THUNDERSTORMS SHOULD DISSIPATE IN MOST AREAS BY
9 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARM CONDITIONS WILL CONTINUE THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.
SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE MOUNTAINS IN THE
AFTERNOONS...WHILE ON THE PLAINS THE THUNDERSTORMS WILL OCCUR LATER
IN THE AFTERNOONS AND CONTINUE INTO THE EVENINGS.  WEAK WIND FLOW
ALOFT ALONG WITH INCREASING MOISTURE LEVELS WILL MAKE IT POSSIBLE
FOR SOME OF THE SHOWERS TO PRODUCE LOCALLY HEAVY RAINFALL.  FRIDAY
AFTERNOON AND EVENING WILL BE THE FIRST OPPORTUNITY FOR
SLOW-MOVING...HEAVY RAIN PRODUCING STORMS TO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/GIMMESTAD

The radar

The Cheyenne radar (KCYS), 53 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Larimer

When
July 24, 6:00 PM MST
Where
Larimer County, Wellington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.700, -105.000

Lightning, Larimer

When
July 24, 6:30 PM MST
Where
Larimer County, Ft Collins
Deaths
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.580, -105.080

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Larimer2008-07-2435MaleUnder TreeDirect
Lightning, Larimer2008-07-2433MaleUnder TreeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124918, 124919.